Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Case files of young diabetics

MagazineJanuary 1995 (Vol. 5 Issue 10)Case files of young diabetics

Benjamin received 19 courses of antibiotics before being diagnosed as diabetic at age eight

Benjamin received 19 courses of antibiotics before being diagnosed as diabetic at age eight. His mother's labour was induced. Eight months after birth, he was brought to the doctor suffering from earache. After three courses of amoxycillin, he returned to his doctor with a chest problem. In the month following a prescription for erythromycin, he returned to the doctors suffering from tonsillitis. At a year old, after his fifth course of amoxycillin, he developed a a bad rash, likened to German measles or allergic eczema, which the doctor didn't connect with his antibiotic consumption.

Three years later, Benjamin was prescribed a cephalosporin for tonsillitis and earache, and returned to the doctor two weeks later with laryngitis and croup, for which another cephalosporin was prescribed. Following another course of amoxycillin in November 1987, he returned to the doctor in December with tonsillitis. His mother reported that "from the age of five, he had a number of episodes, much like migraine. He would complain of a headache, vomit and then fall asleep. This would only happen two or three times a year. In the four months before his diagnosis of diabetes, he was ill with a blocked nose, wheezing and general cold like symptoms."Ellen visited the doctors infrequently during the first seven years of her life. After the first recorded prescription for an antibiotic at seven, she was to receive four prescriptions for erythromycin during 16 months. Three months after the last prescription, she became diabetic.

Before being diagnosed as a diabetic, Christopher had received 12 courses of antibiotics, the first, amoxycillin, when he was four months old. Could his exposure to pethidine during labour have caused Christopher to have a stuffy nose, which resulted in ephedrine, a bronchodilator, being prescribed? Although given in the form of nose drops, it would have found its way into the bloodstream, and could have acted as a lung irritant causing him to cough and wheeze, particularly as he was only three weeks old. The first course of amoxycillin at four months may have sown the seeds for a repetitive cycle of coughs and wheezing followed by antibiotic prescriptions.

Susan was diagnosed as diabetic at 11 years. Her mother was given injections and a drip during labour, for pain relief and to induce labour. Over 10 years, Susan received 15 courses of antibiotics; in two instances, she was given antibiotics (inappropriately) for measles. Septrin was prescribed twice, after which she developed a rash in both cases (see Q & A, p 10). Susan also suffered from lethargy, fever, a rash and painful eyes after using chloramphenicol eye drops.

In common with many of the children I studied, the health problems which preceded her diabetes were sore throats, tonsillitis, chest "infections" and ear problems.


Case study: The risks of radiotherapy for cancer

You may also be interested in...

Sign up for free today

Sign up now to get your FREE 17-point Plan to Great Health

Free membership gives you access to our latest news reports, use of our community area, forums, blogs, readers' health tips and our twice-weekly
e-news letter.

WDDTY Recommends

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved